A 29 year old medical student developed a positive PPD (purified protein derivative) test. She was started on the drug shown in the picture below. Three months into her therapy, she began to experience muscle fasciculations and convulsions. Administration of which of the following vitamins might have prevented these symptoms?
- Functional Pyridoxine/Vitamin B6 deficiency is the likely mechanism of INH-induced peripheral neuropathy.
- Patients with pyridoxine deficiency may experience neurologic symptoms, such as convulsions and fasciculations.
- Peripheral neuritis due to isoniazid is due to formation of Hydrazone complex.
- Isoniazid reacts with pyridoxal to form a hydrazone, and thus inhibits gneration of pyridoxal phosphate.
- Isoniazid also combines with pyridoxal phosphate to interfere with its coenzyme function. Due to formation of hydrazones, the renal excretion of pyridoxine compounds is increased.
Peripheral neuropathy during use of Isoniazid might be prevented by using Pyridoxine
- The treatment of this disorder is slow IV administration of 2-5 g of pyridoxine